CGRP mAB therapy is becoming increasingly popular and offers good tolerability. But there is still a lack of sufficient data on tolerability under real-world conditions. Possible predictors of AEs, especially in the group of drug-resistant patients with migraine are unknown. In Germany, CGRP mAB are primarily used in these severely affected patients. Thus, this study focused on development of AEs, on possible habituation effects over time, on predictors for AEs and on association between the different dosage of erenumab (70 mg or 140 mg per month) under real-world conditions.
The occurrence of the AEs was slightly less than in randomized controlled clinical trials (EM 140 mg = 55%, CM 70 mg = 44% and 140 mg = 47%) [4, 5]. In our study 37% of migraine patients reported AEs after 3 months. These rates of AEs remained stable with 36% after 6 months, 32% after 9 months and 35% after 12 months, indicating no clear signs of a habituation effect over a period of 12 months.
The low rates of discontinuation due to AEs in this study support the good long-term tolerability. Although the overall rate of withdrawal from the treatment is higher compared to pivotal studies (e.g., in the LIBERTY study 2%) [4, 5] the rates are steady throughout, with 19 patients discontinuing after 3 months (15%), 19 patients after 6 months (18%) and 11 patients after 9 months (15%). We did not analyse the proportion of withdrawals after 12 months, because of an uncertainty of the data due to a mandatory treatment break after 12 months, recommended by European  and German  guidelines. During the analysed timepoints, the treatment of most patients was interrupted because of lacking efficacy and not as a consequence of AEs. In detail, one patient withdrew after 3 months merely due to AEs, three patients after 6 months and one patient after 9 months. One of those patients presented severe wound healing disturbances after 9 months of erenumab therapy, which was already described elsewhere .
A higher number of AEs emerged in patients using 70 mg per month compared to the higher dosage of 140 mg per month. When all timepoints of the 12-month observation period are merged, 40% stated AEs when receiving 70 mg and just 27% receiving 140 mg erenumab per month (Fig. 2b), but the slight significant difference (Chi-squared test: p = 0.011) was not significant after Bonferroni’s correction (adjusted alpha = 0.0083). Thus, no dosage dependence was observed. However, the effect could be influenced by study requirements for a dosage increase, which was conducted whenever the patients’ reevaluation showed improvable efficacy and rather no or no significant AEs occurred. Furthermore, no dosage dependence could be detected when individual AEs are taken into consideration. No distinct association between the higher dosage and a higher incidence was seen (Chi-squared test: p = 0.57, Fig. 2c). Further clinical studies will be needed to prove, whether these observations are purely coincidental because of the small sample size.
During the observation period, a fluctuating dispersion of reported AEs was seen in the different parameters (MOH, EM/CM, aura) depending on the time points (Fig. 1). A part of these fluctuations could also be a result of the discontinuation of patients with the respective parameter at the respective timepoint. Reasons for the missing follow-up were discontinuation of treatment because of the limited therapy efficacy/AEs or an incomplete treatment interval at the time of evaluation. Nevertheless, taking the whole observation period into consideration, patients with aura showed a significant higher frequency of AEs than patients without an aura (Chi-squared test: p < 0.001), indicating a possible risk factor for AEs. However, there is no conclusive explanation for increased AEs in patients with aura in the studies to date. In addition, our data also showed a consistently higher frequency of AEs reported by females (Chi-squared test p < 0.001). Other studies also suggest a gender-specific efficacy with the male sex (with CM), suggesting a positive predictor for responsiveness to erenumab . This could be explained by the lower prevalence of migraine among males , resulting in a smaller sample size. In contrast, it could imply a gender-specific association with AEs and therefore a higher susceptibility to AEs in females during an erenumab therapy. Supporting gender-specific differences animal studies showed a lower density of CGRP receptors in the trigeminal ganglion and medulla of female rats and also a modification of the CGRP effect by ovarian hormones (especially estradiol). This could indicate an altered CGRP pathway of the trigeminal system in females (reviewed in ). Further research including possible therapy adaptations for the female sex and for patients with aura may be considered.
In the pivotal clinical trials and OLCT, the leading AEs were upper respiratory tract infections, nasopharyngitis, injection side pain and constipation [3,4,5]. In our cohort, constipation (3mo n = 24, 6mo n = 13, 9mo n = 11, 12mo n = 8) was the most documented AE, followed by skin reactions (3mo n = 11, 6mo n = 10, 9mo n = 8, 12mo n = 6) (Fig. 3). In another observational study, the significantly higher number of constipation events was explained with patients’ expectations because of the explanatory talk by the attending doctor .
Nevertheless, there are some indications that erenumab could cause specific AEs. It was shown that CGRP influences intestinal motility as well as gastric acid secretion . Further, animal studies suggested a dominant role of CGRP in intestinal motility  and vasodilatation . In humans, co-localization of the two components of the CGRP receptor (calcitonin receptor-like receptor (CLR); receptor activity-modifying protein 1 (RAMP1)) was observed in the enteric nerve plexus of the stomach, ileum and colon . The specific mechanisms of CGRP in the human gastrointestinal tract and its function require further research. Nonetheless, the inhibition of this system via CGRP antibodies might interfere with the physiological cycle of digestion leading to constipation. Additionally, an ileus under erenumab therapy after surgery has been described which could confirm the association between obstipation and the CGRP receptor blockade by erenumab .
A regulatory function of CGRP in the skin is known , and a case of severe wound healing disorder has also been described. It is suggested that impaired healing is caused by the inhibition of CGRP and consequently the absent downregulating effects of CGRP on the endothelial proinflammatory cytokines [8, 20]. However, an accumulation of wound healing disorders has not been reported so far. Nevertheless, due to the role of CGRP in skin, mild skin reaction could be caused by CGRP receptor blockade. With regard to fatigue and sleep disturbances, there is no evidence so far that these symptoms could be specific AEs of erenumab.
Additionally, AEs could not be clearly separated from symptoms of the underlying comorbidity in every case. This may lead to a possible biased evaluation. Nevertheless, patients with depression and bronchial asthma reported no increased AEs which could be clearly associated with their comorbidities, indicating only a small proportion of reported AEs are associated with other comorbidities. However, not all AEs could be explained due to the erenumab effect.
A limitation of this single-center study, besides its retrospective nature without a placebo group, is the predominantly subjective acquired data, based on patients’ questionnaires and statements. Nevertheless, real-world adherence is necessary to confirm long-term tolerability especially in a clinical routine setting and in patients with drug resistant migraine.